Attractor Block
University of Minnesota
School of Mathematics


Competitive Exclusion

Robert A. Armstrong and Richard McGehee

The American Naturalist 115 (2) (1980), 151-170. doi: 10.1086/283553


Note.  Prior to 1980 there were many papers published examining the mathematical basis for the ecological principle of competitive exclusion. It was generally believed that there was a mathematical theorem that could be interpreted to conclude that, if n species coexisted competing for k resources, then n could not exceed k. This paper shows that this conclusion is false if one does not demand that coexistence occurs at constant population densities.

Electronic Copies

Reprints are available for download to subscribers from the journal website:
doi: 10.1086/283553


Last update: May 18, 2018 ©2018 Richard McGehee